Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 9, NWS San Angelo, TX

March 19, 2012San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 19, 2012, 6:33 PM CDT for San Saba County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2012, 6:33 PM CDT (23:33 UTC)
Expired
Mar 19, 2012, 7:00 PM CDT
In force
27 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 116 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 6:58 PM CDTHAIL 15 Ne Chappel, TXHAIL UP TO THE SIZE OF QUARTERS NEARLY COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 2:39 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1782 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
3.3
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS54 KSJT 192333
SVRSJT
TXC411-200000-
/O.NEW.KSJT.SV.W.0009.120319T2333Z-120320T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
633 PM CDT MON MAR 19 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAN SABA COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 700 PM CDT

* AT 630 PM CDT...A SEVERE THUNDERSTORM WAS NEAR CHEROKEE...OR 15
  MILES NORTH OF LLANO...MOVING NORTHEAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPPEL BY 645 PM CDT...
  BEND BY 655 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3091 9871 3106 9882 3124 9856 3120 9856
      3117 9851 3112 9854 3111 9853 3113 9849
      3111 9845 3106 9847 3103 9843 3101 9845
      3096 9845 3095 9841 3093 9841
TIME...MOT...LOC 2334Z 240DEG 32KT 3099 9867

$$

JOHNSON
1 follow-up statement
534 
WWUS54 KSJT 192342
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
642 PM CDT MON MAR 19 2012

TXC411-200000-
/O.CON.KSJT.SV.W.0009.000000T0000Z-120320T0000Z/
SAN SABA TX-
642 PM CDT MON MAR 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN SAN SABA COUNTY...

AT 639 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR CHAPPEL...OR
14 MILES SOUTHEAST OF SAN SABA...MOVING EAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  PING PONG BALL SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEND BY 655 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3091 9871 3105 9873 3117 9851 3112 9854
      3111 9853 3113 9849 3111 9845 3106 9847
      3103 9843 3101 9845 3096 9845 3095 9841
      3093 9841
TIME...MOT...LOC 2343Z 240DEG 32KT 3103 9859

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:02 PM CDT, 31 minutes earlier.

Area forecast discussion, Mar 19, 6:02 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
602 PM CDT MON MAR 19 2012

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SEVERE THUNDERSTORMS TRACKING NORTHEAST ACROSS THE NORTHWEST HILL
COUNTRY AND SOUTHERN HEARTLAND. HAVE TSRA AT THE KBBD AND KJCT
TERMINALS THROUGH MUCH OF THIS EVENING. OTHERWISE...MAINLY VFR
CONDITIONS THROUGH THE REST OF THE TAF PACKAGE...WITH NORTH
TO NORTHWEST WINDS OF 10 TO 20 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT MON MAR 19 2012/

SHORT TERM...
BUSY WITH ACTIVE WEATHER THIS AFTERNOON. TORNADO WATCH 85 UNTIL 10
PM FOR AREAS ALONG AND EAST OF A COLD FRONT FROM JUNO TO SONORA TO
COLEMAN. POTENTIAL FOR TORNADOES AND LARGE HAIL. LOCALLY HEAVY
RAINFALL POSSIBLE ALSO AS STORM TRAIN NORTHEAST ALONG THE FRONT.
SB CAPES OVER 2500 J/KG AND 0 TO 6 KM SHEARS OF 70 KTS ARE
IMPRESSIVE. SUPER CELLS WITH HOOKS WERE MOVING TOWARD SUTTON COUNTY AT 3
PM...AND MAY SEE TORNADO WARNINGS ISSUED SHORTLY.

04

LONG TERM...
MODELS ARE SIMILAR...INDICATING THE UPPER TROUGH TO CLOSE OFF AS
IT MOVES INTO WEST CENTRAL TEXAS TUESDAY NIGHT AND WEDNESDAY.
BEST CHANCES OF RAIN WILL BE NORTH OF THE UPPER LOW...ACROSS THE
BIG COUNTRY. UNFORTUNATELY FOR RAIN CHANCES...MOST OF THE MODELS
ARE DRIER. THE NAM MODEL IS THE WETTEST AND ITS ALGORITHM ONLY
OUTPUTS SOME SCATTERED SHOWERS OVER THE BIG COUNTRY WEDNESDAY AND
WEDNESDAY NIGHT. AT THE SURFACE WINDS ARE DRY AND WESTERLY. IF WE
DO HAVE RAIN FROM MID LEVEL SHOWERS WEDNESDAY...COULD HAVE WITH
STRONG GUSTY WINDS BELOW. WENT COOLER WEDNESDAY...CLOSER TO MET
MOS TEMPERATURES.... ESPECIALLY FOR THE BIG COUNTRY...AS EXPECT
MID AND UPPER LEVEL CLOUDINESS.

FOR THURSDAY INTO THE WEEKEND...DRY WITH UPPER RIDGE BUILDING IN

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 43  64  40  59  45 /  30  20  20  30  10
SAN ANGELO 	 45  59  40  63  43 /  20  10  20  20  10
JUNCTION 	 50  66  39  69  42 /  80  30  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...COLEMAN...CONCHO...MCCULLOCH.

&&
Hazardous weather outlook, Mar 19, 4:19 AM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
419 AM CDT MON MAR 19 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-200930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
419 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER MAINLY ALONG AND EAST
OF JUNCTION...TO BRADY...TO BROWNWOOD LINE. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT MAINLY ALONG AND
EAST OF A SONORA...TO SAN ANGELO...TO ROCHESTER LINE. THE MAIN
HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY AS AN UPPER LEVEL LOW MOVES ACROSS THE AREA. THE MAIN
HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Mar 19, 5:28 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             24 SW SONORA            30.30N 100.88W
03/19/2012  E1.00 INCH       SUTTON             TX   BROADCAST MEDIA

            QUARTER SIZE HAIL WAS REPORTED 4 MILES EAST OF THE
            INTERSECTION OF THE CAVERNS OF SONORA ROAD AND RR 189.

&&

EVENT NUMBER SJT1200067

JOHNSON
Local storm report, Mar 19, 5:29 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
529 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             8 S STREETER            30.64N  99.39W
03/19/2012  M1.75 INCH       MASON              TX   STORM CHASER

&&

EVENT NUMBER SJT1200068

JOHNSON
Local storm report, Mar 19, 6:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     8 SSW LONDON            30.57N  99.64W
03/19/2012                   KIMBLE             TX   AMATEUR RADIO

            POWER POLES SNAPPED OFF AT THE BASE ALONG US 377.

&&

EVENT NUMBER SJT1200069

JOHNSON
Local storm report, Mar 19, 6:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             2 SE FREDONIA           30.91N  99.09W
03/19/2012  E1.75 INCH       MASON              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1200070

MC
Special weather statement, Mar 19, 6:12 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
612 PM CDT MON MAR 19 2012

TXZ168>170-200015-
KIMBLE TX-MASON TX-MENARD TX-
612 PM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR
KIMBLE...MASON AND MENARD COUNTIES...

AT 607 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 5
MILES NORTHWEST OF LONDON TO 6 MILES SOUTHEAST OF LONDON TO 7 MILES
SOUTHEAST OF SEGOVIA...OR ALONG A LINE EXTENDING FROM 17 MILES
SOUTHEAST OF MENARD TO 16 MILES NORTHEAST OF JUNCTION TO 14 MILES
SOUTHEAST OF JUNCTION...MOVING NORTHEAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  ERNA BY 620 PM CDT
  STREETER BY 630 PM CDT
  THE INTERSECTION OF HIGHWAY 29 AND RANCH ROAD 1222 BY 635 PM CDT
  MASON AND KOOCKVILLE BY 640 PM CDT
  THE INTERSECTION OF US-377 AND RANCH ROAD 1222 BY 645 PM CDT
  KATEMCY BY 650 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3028 9971 3058 9967 3075 9977 3094 9938
      3094 9922 3089 9915 3071 9895 3058 9896
      3049 9918 3050 9930 3044 9930
TIME...MOT...LOC 2312Z 242DEG 34KT 3073 9960 3062 9948
          3038 9954

NR
Local storm report, Mar 19, 6:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 N PONTOTOC            30.94N  98.98W
03/19/2012  E1.75 INCH       SAN SABA           TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1200071

MC

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 1:18 AM CDTSpecial Weather StatementSJTConcho, Menard42 min
Mar 19, 5:28 AM CDTSpecial Weather StatementSJTSterling47 min
Mar 19, 5:56 AM CDTSpecial Weather StatementSJTFisher64 min
Mar 19, 6:29 AM CDTSpecial Weather StatementSJTFisher46 min
Mar 19, 7:06 AM CDTLake Wind AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Fisher and 9 more11 hr
Mar 19, 9:29 AM CDTSpecial Weather StatementSJTTaylor61 min
Mar 19, 10:28 AM CDTSpecial Weather StatementSJTShackelford, Throckmorton62 min
Mar 19, 11:14 AM CDTSpecial Weather StatementSJTCallahan, Shackelford, Throckmorton61 min
Mar 19, 11:32 AM CDTSpecial Weather StatementSJTColeman, Runnels58 min
Mar 19, 11:35 AM CDTSpecial Weather StatementSJTConcho55 min
Mar 19, 12:29 PM CDTSpecial Weather StatementSJTColeman, Concho, McCulloch61 min
Mar 19, 12:31 PM CDTSpecial Weather StatementSJTCallahan59 min
Mar 19, 1:21 PM CDTSpecial Weather StatementSJTColeman, Concho24 min
Mar 19, 2:19 PM CDTSpecial Weather StatementSJTSchleicher26 min
Mar 19, 2:44 PM CDTSpecial Weather StatementSJTRunnels46 min
Mar 19, 3:10 PM CDTTornado WarningSJTSutton35 min
Mar 19, 3:15 PM CDTSpecial Weather StatementSJTColeman30 min
Mar 19, 3:41 PM CDTSevere Thunderstorm WarningSJTSutton49 min
Mar 19, 3:55 PM CDTTornado WarningSJTKimble, Sutton35 min
Mar 19, 4:29 PM CDTTornado WarningSJTKimble31 min
Mar 19, 4:37 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard38 min
Mar 19, 4:50 PM CDTTornado WarningSJTKimble25 min
Mar 19, 4:59 PM CDTSpecial Weather StatementSJTMenard31 min
Mar 19, 5:09 PM CDTTornado WarningSJTKimble, Mason36 min
Mar 19, 5:13 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Mason, Menard47 min
Mar 19, 5:17 PM CDTSpecial Weather StatementSJTKimble28 min
Mar 19, 5:32 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Sutton43 min
Mar 19, 5:38 PM CDTTornado WarningSJTMason37 min
Mar 19, 5:51 PM CDTSevere Thunderstorm WarningSJTKimble24 min
Mar 19, 5:52 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba38 min
Mar 19, 6:12 PM CDTSpecial Weather StatementSJTMason63 min
Mar 19, 6:54 PM CDTAreal Flood AdvisorySJTMason81 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.